South Carolina, 2003

Damaging Winds in South Carolina, June 28 to 29, 2003

June 28 to 29, 2003 · NWS CAE · 2 events in 2 counties and zones

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jun 28, 2:17 PM EST, 3 minutes earlier.

Area forecast discussion, Jun 28, 2:17 PM EST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
317 PM EDT SAT JUN 28 2003

DISC:  18Z SURFACE ANALYSIS SHOWS FRONTAL BOUNDARY ACROSS THE
PIEDMONT REGION OF THE STATE THIS AFTERNOON.

SATELLITE SHOWS LOTS OF CLOUDS ACROSS THE AREA. 88D SHOWS LINE OF
SHRA/TSRA CONTINUE TO DEVELOP ACRS THE ERN MIDLANDS THIS AFTERNOON.
ETA/GFS IN DECENT AGREEMENT WITH LARGE SCALE FEATURES TONIGHT
THROUGH SUNDAY...BUT BEGIN TO DIFFER A BIT INTO EARLY NEXT WEEK.
BOTH MODELS TRY TO PUSH DEEPER MOISTURE ASSOCIATED WITH REMNANTS OF
FRONTAL BOUNDARY EASTWARD AND SOUTHWARD THROUGH SUNDAY. MODEL TIME
SECTIONS...ESPECIALLY THE ETA...MUCH DRIER SUNDAY INTO MONDAY. WILL
CONTINUE WITH A CHANCE ACROSS THE AREA TONIGHT THROUGH SUNDAY. AS
TROFINESS CONTINUE ACROSS THE EAST INTO EARLY NEXT WEEK...WILL
CONTINUE A SMALL CHANCE THROUGH THE WEEK. GFS...HAS IN PREVIOUS DAYS
RUNS...STILL THE MORE AGRESSIVE WITH MOISTURE COMING IN FROM THE
SOUTH ACROSS THE AREA. GUIDANCE/LOCAL TEMPERATURES FARILY CLOSE
THROUGH THE PERIOD. BIG DIFFERENCES WITH POPS TONIGHT INTO SUNDAY.
WILL STAY CLOSE TO CONSENSUS WITH DAILY TEMPERATURES.

EXTENDED...EVENTUAL PATH OF TROPICAL MOISTURE STREMAING UP FROM THE
WRN CARIBBEAN. ALTHOUGH MODEL SOLUTIONS SEEM TO BE A LITTLE CLOSER
THEN PREVIOUS RUNS. LOOKS TO BE VERY SUMMER LIKE WITH A CHANCE OF
AFTERNOON/EVNING SHRA/TSRA AND TEMPERATURES RETURNING CLOSER TO
NORMAL.

FCSTID =   77
CAE   70  89  70  89 /  40  30  20  20
AGS   69  89  69  89 /  40  40  20  30
SSC   69  89  69  89 /  40  30  20  20
OGB   69  89  69  89 /  50  40  20  30

.CAE...
GA...NONE.
SC...NONE.

LCV
Hazardous weather outlook, Jun 28, 3:55 AM EST, 10 hours 25 minutes before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-281045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
455 AM EDT SAT JUN 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

LM

The radar

The Columbia radar (KCAE), 71 km away, was scanning. The volume nearest the first event began at 19:17 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sumter

When
June 28, 2:20 PM EST
Where
Sumter County, Sumter
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
33.917, -80.350

Sheriff reported several trees down in west Sumter.

Thunderstorm Wind, Barnwell

When
June 29, 6:38 PM EST
Where
Barnwell County, 3 mi N of Blackville
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
33.400, -81.267

Emergency manager reported trees down on hwy 3 north of town.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2003Every state in 2003This day in weather historyWarnings in South Carolina, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5354211, 5354212.